Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 2, NWS Grand Junction, CO

April 13, 2017Montrose County, San Miguel County, Colorado

NWS Grand Junction, CO issued this red flag warning at Apr 13, 2017, 1:53 PM MDT for Montrose County, San Miguel County, Colorado. It took effect at Apr 14, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2017, 1:53 PM MDT (19:53 UTC)
In effect from
Apr 14, 2017, 1:00 PM MDT
Expired
Apr 14, 2017, 8:00 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Montrose County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 96 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3491 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS85 KGJT 131953
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
153 PM MDT Thu Apr 13 2017

...Dangerous fire weather conditions today and Friday over 
portions of west-central Colorado...

.Strong winds and very low relative humidity are expected this
afternoon and early evening ahead of an approaching cold front.
Winds will gust between 25 and 40 mph at the same time as the
relative humidity lowers to less than 15 percent from early this
afternoon through sunset. Some fuels are quite dry in west
central Colorado and will be receptive to rapid fire growth and
spread. Gusty winds and low relative humidity are expected again
on Friday for the Paradox Valley, but not as widespread as today.

COZ290-140200-
/O.NEW.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/
/O.CON.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/
Paradox Valley Forecast Area-
153 PM MDT Thu Apr 13 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290...

The National Weather Service in GRAND JUNCTION has issued a Red
Flag Warning for wind and low relative humidity, which is in 
effect from 1 PM to 8 PM MDT Friday. A Red Flag Warning also 
remains in effect today through 8 pm MDT this evening.

* AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING...Gusty winds and low RH will occur through 8 pm MDT this
  evening, before humidities recover above 15% after 8 pm. Gusty
  winds and low RH will meet red flag criteria once again Friday 
  afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* TEMPERATURES...For today, 70s in the lower elevations and 60s at
  the higher elevations. For Friday, upper 60s to low 70s in the
  lower elevations 50s at the higher elevations.

* IMPACTS...Fires will have the potential to grow and spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-140200-
/O.CON.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/
Lower Colorado River-
153 PM MDT Thu Apr 13 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 203...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* TEMPERATURES...70s to near 80 at lower elevations and 60s at 
  higher elevations.

* IMPACTS...Fires will have the potential to grow and spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
4 follow-up statements
107 
WWUS85 KGJT 140208
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
808 PM MDT Thu Apr 13 2017

COZ290-141015-
/O.EXP.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/
/O.CON.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/
Paradox Valley Forecast Area-
808 PM MDT Thu Apr 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY
FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... 
...RED FLAG WARNING HAS EXPIRED FOR WIND AND RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING...Gusty winds and low RH are expected to meet Red Flag
  Warning criteria again Friday afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* TEMPERATURES...Upper 60s to low 70s in the lower elevations. 50s
  in the higher elevations.

* IMPACTS...Dry and breezy conditions could cause new or existing
  fires to grow rapidly, becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-140315-
/O.EXP.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/
Lower Colorado River-
808 PM MDT Thu Apr 13 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONE 203...

Winds have decreased below critical levels and relative humidity
will recover above 15 percent soon. Therefore, the Red Flag
Warning has been allowed to expire.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
237 
WWUS85 KGJT 140948
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
348 AM MDT Fri Apr 14 2017

...A Red Flag Warning is in Effect from 1 PM to 8 PM Today in the
Paradox Valley Area, Fire Zone 290, for low humidity, wind and 
dry fuels...

.Conditions over the southern half of the area will remain dry 
and become windy this afternoon, with less cooling behind a weak 
cold front experience in the north. Fuels remain dry in zone 290, 
the Paradox Valley, thus a Red Flag Warning remains in effect from
1 PM to 8 PM today.

COZ290-142100-
/O.CON.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/
Paradox Valley Forecast Area-
348 AM MDT Fri Apr 14 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING...Gusty winds and low RH are expected to meet Red Flag
  Warning criteria again this afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* TEMPERATURES...Upper 60s to low 70s in the lower elevations. 
  50s in the higher elevations.

* IMPACTS...Dry and breezy conditions could cause new or 
  existing fires to grow rapidly, becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
048 
WWUS85 KGJT 142023
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
223 PM MDT Fri Apr 14 2017

...A Red Flag Warning is in Effect from 1 PM to 8 PM Today in the
Paradox Valley Area, Fire Zone 290, for low humidity, wind and
dry fuels...

.Conditions over the southern half of the fire district will 
remain dry with gusty winds this afternoon ahead of a dry cold
front. Fuels remain dry in zone 290, the Paradox Valley, thus a 
Red Flag Warning remains in effect from 1 PM to 8 PM today.

COZ290-150200-
/O.CON.KGJT.FW.W.0002.000000T0000Z-170415T0200Z/
Paradox Valley Forecast Area-
223 PM MDT Fri Apr 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING...Gusty winds and low RH are expected to meet Red Flag 
  Warning criteria again this afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* TEMPERATURES...Upper 60s to low 70s in the lower elevations. 
  50s in the higher elevations.

* IMPACTS...Dry and breezy conditions could cause new or 
  existing fires to grow rapidly, becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
929 
WWUS85 KGJT 150200
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
800 PM MDT Fri Apr 14 2017

COZ290-150300-
/O.EXP.KGJT.FW.W.0002.000000T0000Z-170415T0200Z/
Paradox Valley Forecast Area-
800 PM MDT Fri Apr 14 2017

...RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 290 HAS EXPIRED...

Winds have decreased below critical levels and relative humidity
will recover above 15 percent soon. Therefore, the Red Flag
Warning has been allowed to expire.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 13, 11:22 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 13, 11:22 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1122 AM MDT Thu Apr 13 2017

Updated aviation discussion and added fire weather section

.SHORT TERM...(Today through Friday)
Issued at 243 AM MDT Thu Apr 13 2017

Fire weather conditions continue to be the primary concern in the
short term. A weak trough will pass through the northern Rockies
today through Friday. This will tighten the pressure gradient and
thus increase surface winds during this abnormally warm and dry
period. Today the winds will be strongest, combining with very low
RH, thus the Red Flag Warning continues over the lower elevations
of west-central CO this afternoon to just after sunset. On Friday
the surface front will stall over NE UT and extreme NW CO but the
pressure gradient relaxes a bit allowing surface winds to
decrease somewhat. A few degrees of cooling will allow the
humidity to increase and thus not meet winds and RH Red Flag
criteria.

.LONG TERM...(Friday night through Wednesday)
Issued at 131 PM MDT Wed Apr 12 2017

Models have now trended to a more zonal or slightly southwesterly
flow Saturday through Wednesday and timing of the next system or
pieces that shear off from the main upper level trough over the
Ern Pacific is questionable. So, confidence regarding
precipitation chances into early next week is low. Confidence is
high that we will be warmer than normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1122 AM MDT Thu Apr 13 2017

VFR conditions will prevail over the next 24 hours. Increasing
southwesterly winds are expected to materialize this afternoon at
nearly all TAF sites with the exception of KDRO. Put many TAF
sites in TEMPOS with possibility that some clouds floating through
may make the gusty winds spotty throughout the day rather than
constant.

&&

.FIRE WEATHER...
Issued at 1122 AM MDT Thu Apr 13 2017

Warm, windy, and dry weather will bring Red flag conditions
to zones 203 and 290 today. Much of eastern UT, adjacent areas in
far western CO and much of Colorado's Northwest Plateau will have
winds gusting 30 to 40 mph with relative humidity 8 to 15 percent
at lower elevations. This will bring about critical fire weather
conditions for areas where fuels remain dry enough to burn
readily. If you are planning outdoor burning today, you should be
aware of these hazardous fire weather conditions. RH values are
expected to be higher on Friday as max temperatures are expected
to run cooler with cooler air aloft.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ203-290.

UT...None.
&&

SHORT TERM...CC
LONG TERM...BM
AVIATION...JAM
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 13, 2:43 AM MDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
243 AM MDT Thu Apr 13 2017

COZ001>014-017>023-UTZ022>025-027>029-140845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
243 AM MDT Thu Apr 13 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dry, breezy to windy, and warm conditions this afternoon and
early evening will result in areas of critical fire weather
conditions over lower elevations of west-central colorado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No other hazardous weather is expected through Monday.

There will be a slight chance of showers and thunderstorms
Monday through Wednesday as a serious of weak Pacific storm
systems move through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.